Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: jumping in

Posted by Lorraine on August 5, 2001, at 11:57:54

In reply to Re: jumping in Lorraine, posted by Elizabeth on August 4, 2001, at 23:06:40

> > >[re treatment of ADD like symptoms in depression]

L: language can actually get in the way here. The concept of cognitive impairment is pretty widely recognized in depression, whereas ADD becomes like a hurdle you have to jump over to get the meds.

> > > [re MAOI withdrawal]
> > So that's the parachute then; Adderal, Neurontin and Ativan as needed.
> I can see why stimulants would be effective, although I've never tried using them for that purpose myself.

L: I guess it's why my pdoc considers MAOs to be stimulants when he says my QEEG profile calls for stimulants and anti-convulsants.


> I've tried taping lectures. It doesn't work for me. I just take copious notes and use the text as a reference rather than as my primary source of information.

L: See, now, you are tapping into a third method of learning which is by writing. That always worked for me--consolidating my notes into an outline and then consolidating that outline down further. By the way, have you heard of the Cornell system of taking notes? (When your child has a learning disability you end up teaching these skills explicitely).


> > >Yes, cutting the dose in half is drastic, but the doctor covering for my pdoc wanted me to stop taking it altogether (to which I said "no way!").

L: elizabeth, you might want to read Preskorn's columns on therapeutic dose monitoring, toxicity and individual patient variation. I thought they were great. Perhaps you can glean something about your particular response history that is useful.

http://www.preskorn.com/columns/9605.html
http://www.preskorn.com/columns/9603.html
http://www.preskorn.com/columns/9611.html

> > >You had said that if your blood levels were high an ECT was the next logical step
>
> No, I said *ECG*, not ECT!


L: I had a real laugh when I recognized what was behind this misunderstanding.


> > >if I'm depressed, I just disappear.

L: I just disappear from others and from myself--I feel myself slip away. When a new drug works for a day or so I say to my husband, "I'm back!"


> > > Harvard, huh?

L: He hated his experience at Harvard, yet wants my daughter to go there. At the 25 union, (which is a lot of fun there) he made it a pilgrimage of healing--so everyone that he talked with for any length of time, he would say how awful his experience at Harvard was, how alone he felt, how outclassed he felt. (Don't get me wrong, my husband is not a whiner or a guy with low self-esteem.) Anyway, it was wonderful because people started opening up on a different level. Most people said "that's exactly how I felt!" All in all a very healing experience for him.

>
> So, what kind of law does your husband practise?

L: Same law I used to practice--corporate law for entertainment clients. The problem is that everyone finds it "useful" to have a friend that knows law. I find myself spending a fair amount of time "fending" people off because the balance in the relationship becomes lopsided--unless the other person is a doctor or accountant, they usually cannot give back on a comparable basis. And then people start asking you not just about their legal problems, but their friends legal problems. So (since I'm a bit co-dependent and an "over-giver generally) what I do is "help" people but not do the work for them. Like I will sit side-by-side with my friend and help her write the letter to her landlord or employer.


> > > Did you experience any sort of closure when he died? That must have been hard; I would think that you'd have really mixed emotions about it.

L: Mixed emotions is right and no real closure. I did grieve his death though. Maybe you grieve for the lost opportunity or for the father you never had. I came to view him as a "sick pup". I did have closure though with my mom, which was great. This happened when I told her about the abuse and she started to explore her own abuse in childhood for the first time. She also came to recognize the emotional abuse that my father had given her. She had this dream that my father was perfect (this was our family fallacy really) and that her love for him was perfect and that if he didn't love her back as much as she wanted, then there was something lacking in her. So her own growth has been astounding to watch. It has brought us very close together.


> > > Well, for instance, the Propanolol made me weak, the Moclobemide gave me muscle cramps in my feet and legs, and the Parnate and Selegiline make me strong.
>
> Propranolol doesn't exert its effects directly on the skeletal muscles: it decreases cardiac output, so your tissues don't get as much oxygen. It's understandable why you'd feel "stronger" on stimulant-like drugs (Parnate and selegiline). The muscle cramps from moclobemide puzzle me, though.

L: elizabeth, noone talks about all of the effects of these drugs, but I've found that if I suspend my disbelief and simply chart how the drugs effect me, there are real differences in these areas that aren't "supposed" to be there. My trainer notes these as well. Muscle cramps with Moclobemide are similar to back aches with selegiline. It's just an increase in muscle tone.

> > > I had the stupidity to be off ADs for about a year trying SamE and so forth.
>
> Some of that stuff is actually worth trying. Don't kick yourself for doing it. What else did you try besides SamE?

L: All of the neurotransmitter precursors. And although brain blood barrier is supposed to preclude many of these from having an effect--well again I found that if I was willing to suspend my disbelief, there were real effects caused by these neurotransmitters. For instance, tyrosine was a real activating drug for me--and I couldn't take it because it increased my hyperventilation and my edginess. HTP 5 was sedating to me. Phenylalamine created a sense of pressure or urgency that was intolerable to me. GABA is in fact sedating--I use it with my son when he cannot sleep and in a pinch I use it myself.

>
> > > Martin Jensen. >
> You're right, it does sound pretty unscientific: some meds work quickly (like within 3 hours after taking them), some take a few days to work, and some can take weeks.

L: I don't use Jensen for his theories. His book has great checklists and has a lot of useful charts and so forth that don't reflect his theories. I will say though that testing stimulants, benzos and anti-convulsants in rapid succession to determine which one is right for you makes sense.


> > >we just thought that it would be a good idea to check the serum level because of some past experiences I've had with medications that suggested I might be deficient in the relevant enzyme.

L: You might read the articles noted above on this issue.

Lorraine



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lorraine thread:67742
URL: http://www.dr-bob.org/babble/20010804/msgs/73661.html